Johnson & Johnson Expands Recall of Tylenol Arthritis Caplets
The announcement came 10 days after McNeil Consumer Healthcare, the division of Johnson & Johnson that sells Tylenol products, issued a press release announcing the recall. The FDA said it would have posted the information on its site earlier, but it had thought the company's announcement would suffice in getting the word out to consumers and health care providers. %%DynaPub-Enhancement class="enhancement contentType-HTML Content fragmentId-1 payloadId-61603 alignment-right size-small"%%McNeil Consumer Healthcare said it is expanding its voluntary recall to include all available product lots of Tylenol Arthritis Pain Caplet 100-count bottles with red EZ-Open caps as a precautionary measure. The full lot numbers are available on the Tylenol web site.
The earlier recall in November included just five lots. These Tylenol products were recalled due to consumer reports of an unusual moldy, musty, or mildew-like odor that was associated with nausea, stomach pain, vomiting and diarrhea. According to McNeil's press release, the uncharacteristic smell is caused by the presence of trace amounts of a certain chemical that's likely related to the wooden pallets that transport and store packaging materials.
The health effects of this compound have not been well studied, and to date all of the observed events reported to McNeil were temporary and non-serious. Still, consumers who purchased the recalled products should stop using the product and contact McNeil for instructions on a refund or replacement. The company was not able to provide details about the number of products that have already been recovered or how many have been purchased by consumers.
This is not Tylenol's first recall of the year. In September, Johnson & Johnson voluntarily recalled certain lots of Children's and Infants' Tylenol as a "precautionary measure" over concerns of a potential manufacturing problem.
Still Paying Dues for the Disaster of 1982
No matter how "precautionary" or relatively harmless the latest recall is, it still stirs back memories of the terrible incident in 1982 when seven people in the Chicago area died after taking Extra Strength Tylenol capsules that had been laced with potassium cyanide. The tampering case still remains unsolved.
Back then, Johnson & Johnson responded quickly. It issued warnings to hospitals and distributors, halted production, stopped advertising, recalled all Tylenol products -- reportedly 31 million bottles with a retail value of over $100 million -- offered to exchange all Tylenol capsules in distribution and improved the seals on its packages. In fact, the company's move sparked reforms in the packaging of over-the-counter drugs.
Yet, none of the measures it took could completely erase the fact that people had died from taking Tylenol. Since the disaster, the company has proceeded cautiously with the Tylenol line of products, issuing "precautionary measure" recalls whenever there is a slight chance of contamination.
Consumers, however, need to remember that taking any drug, even one as seemingly harmless as acetaminophen -- the pain-relieving, fever-reducing ingredient in Tylenol and other prescription and over-the-counter medications -- is not without risks. Acetaminophen can cause liver damage and incidents of overdoses are also common. This year the FDA has considered reducing the maximum allowed daily dose, but has not implemented such action yet.